High Wind, Southern Rocky Mountain Front
- When
- March 11, 10:15 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
Dellwo station measures a 69 kt (79 mph) non-thunderstorm wind gust.
Strong westerly flow aloft combined with a tightening surface pressure gradient brought strong winds to the Rocky Mountain Front and the plains. H700 winds topped 70 kts, ranging between 3 to 4 standard deviations above climatology.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong westerly flow aloft combined with a tightening surface pressure gradient brought strong winds to the Rocky Mountain Front and the plains. H700 winds topped 70 kts, ranging between 3 to 4 standard deviations above climatology.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 11, 8:24 PM MST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 824 PM MST Fri Mar 11 2022 .SYNOPSIS... Windy weather and warming temperatures prevail through tomorrow. Beginning, this evening, strong gusty winds begin and spread across parts of the region. Sunday, expect temperatures to be a bit cooler with areas of snow or rain. && .DISCUSSION... Moist northwesterly flow aloft continues overnight with mountain top level winds increasing over the Rocky Mountains. Strong and gusty winds with areas of blowing snow develop along the Rocky Mountain Front tonight and spread out over the adjacent plains on Saturday. The existing High Wind Warning for portions of Central and North Central Montana appears to be in good shape. As such, no changes are required to the forecast this evening. mpj && .AVIATION... 435 PM MST Fri Mar 11 2022 (12/00Z TAF period) North to northwest flow aloft will continue to bring mid- and high- level clouds over Montana tonight and through the day on Saturday for widespread VFR conditions. Exception will be over the mountains of the Continental Divide where periods of snow and obscurations can be expected through the forecast period. Disturbance aloft backs winds to the west with strong mountain top level winds interacting with a downslope surface pressure gradient for high winds, LLWS, and mountain wave turbulence. mpj Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 435 PM MST Fri Mar 11 2022/ Today and Tomorrow...Begin this forecast period on the leading edge of an upper level ridge. A strong north northwesterly flow favors some cooler temperatures, today; however, with downsloping winds favoring warming, the net result is a gentle warming trend through tomorrow. Tonight, a weak surface front passes through the area. Expect mountain snow showers. With the approach of a North Pacific Trof, the currently dominant ridge collapses, and a strong westerly cross-barrier flow sets up across The Northern Rocky Mountain Front. High Winds are forecast to begin tonight along The Rocky Mountain Front and across East Glacier, and then to spread eastward through parts of north central and central Montana. These winds in coincidence with mountain snowfall cause areas of blowing snow, especially through mountain passes. Sudden reductions in visibility and rapid changes in driving conditions are to be expected. Please see the, "WATCHES/WARNINGS/ADVISORIES," section below for Warning temporal and spacial specifics. Tomorrow's low elevation highs range from the low to mid 40s along the Hi-Line and north, to the mid 50s across parts of central Montana. Sunday...The upstream North Pacific Trof enters the region, and snowfall begins along The Great Divide during the overnight period of Saturday night into Sunday morning. As the day progresses, moisture becomes, generally widespread across southwest Montana and across parts of north central and central Montana. Gusty winds across the plains adjacent to The Northern Rocky Mountain Front cause a tendency toward moisture that falls as virga. Most low level moisture falls in association with temperatures that favor rain. Where snow falls, low elevation snow totals are expected to range from a trace to less than one inch, with snow melting where precipitation turns from snow to rain. This moisture may freeze on roadways during the overnight hours of Sunday night into Monday morning, causing icy and slippery surfaces for the Monday morning commute. Monday through Friday...Expect generally gusty winds with strong winds possible Tuesday into Wednesday. Periods of moisture and seasonal temperatures are forecast. - Fogleman && .PRELIMINARY POINT TEMPS/POPS... GTF 31 52 28 45 / 10 0 0 30 CTB 27 43 23 38 / 10 10 0 20 HLN 31 56 31 47 / 10 0 0 50 BZN 24 50 26 43 / 20 0 0 70 WYS 8 37 15 35 / 30 10 0 90 DLN 24 51 27 45 / 10 0 0 60 HVR 18 45 24 37 / 10 10 0 40 LWT 25 48 28 42 / 10 0 0 40 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 2 AM to 5 PM MST Saturday Cascade... Chouteau...Eastern Pondera...Eastern Teton...Fergus...Judith Basin...Toole. High Wind Warning until 2 PM MST Saturday Eastern Glacier... Northern Rocky Mountain Front...Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
814 PM MST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
03/11/2022 M78 MPH GLACIER MT MESONET
MESONET STATION DCRM8 DEEP CREEK RAWS. FIRST
OCCURRENCE OF 75+ MPH WIND GUST WITH THIS
EVENT. GUST OCCURRED WITHIN THE PAST HOUR,
SO TIME IS ESTIMATED.
&&
SACSpecial Weather Statement National Weather Service Great Falls MT 933 PM MST Fri Mar 11 2022 MTZ009-120800- Northern Rocky Mountain Front- Including the cities of Logan Pass, Marias Pass, Browning, and Heart Butte 933 PM MST Fri Mar 11 2022 ...Blowing snow and poor visibility along the northern Rocky Mountain Front tonight... Areas of blowing snow and poor visibility will affect locations along the Rocky Mountain Front through tonight. Visibility will be reduced to less than a quarter of a mile a times, with wind gusts between 65 and 75 mph. Those traveling along portions of Highway 2 from Browning to Marias Pass or Highway 464 from Browning to Babb should be prepared for areas of poor visibility and difficult travel. Brusda
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
959 PM MST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM NON-TSTM WND GST 14 W BYNUM 47.98N 112.61W
03/11/2022 M75 MPH TETON MT MESONET
MESONET STATION DELMT DELLWO (MCSCN).
&&
BRUSDA7 high wind. Local standard time, as filed.
Dellwo station measures a 69 kt (79 mph) non-thunderstorm wind gust.
BFAM station at 12 WNW Cut Bank measured a 51 kt (59 mph) non-thunderstorm wind gust.
Cascade MDA station measured a 53 kt (61 mph) non-thunderstorm wind gust.
KCTB measures 54 kt (62 mph) non-thunderstorm wind gust.
MDT Geyser station measures a 52 kt (60 mph) non-thunderstorm wind gust.
MDT Two Medicine Bridge station measured a 55 kt (63 mph) non-thunderstorm wind gust.
K1OM Measured a 51 kt (59 mph) non-thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012238, 1012190, 1012187, 1012191, 1012237, 1012231, 1012189.